Issue: 2010 > December > case report

Histoplasma capsulatum reactivation with haemophagocytic syndrome in a patient with chronic lymphocytic leukaemia

M.P. van Koeveringe, R.E. Brouwer


We describe a case of haemophagocytic syndrome caused by Histoplasma capsulatum reactivation in a patient with chronic lymphocytic leukaemia treated with fludarabine and alemtuzumab. He presented with fever, pancytopenia, increased serum ferritin, lactate dehydrogenase and soluble interleukin-2 receptor. A bone marrow aspirate showed haemophagocytosis and possibly a yeast infection. Treatment with cyclosporine, dexamethasone, etoposide and caspofungin was started. After initial improvement his condition deteriorated. A second bone marrow examination confirmed a Histoplasma infection. After treatment with amphotericin B, the fever resolved and blood counts normalised. Haemophagocytic syndrome is a critical condition with high mortality that requires immunosuppressive therapy. The underlying cause should be investigated and treated. In this case a Histoplasma reactivation is described in a severely immunocompromised host years after the patient had left the endemic area.